U.S. doctors online nowAsk doctors free
Albany, GA
A 23-year-old male asked:

is elavil (amitriptyline) good for stopping nightmares? i have ptsd and was prescribed it

2 doctor answers6 doctors weighed in
Dr. Austina Cho
Psychiatry 26 years experience
Not usually: Elavil (amitriptyline) or Amitriptyline can help for insomnia, depression and some pain conditions. There has not been much data to suggest that it helps for nightmares. Prazosin may be a better choice for ptsd related nightmares.
Dr. Heidi Fowler
Psychiatry 25 years experience
See that you have: Also been treated with atypical antipsychotics which often help with insomnia. Elavil (amitriptyline) is sometimes prescribed off label to help with sleep. Prazosin has been very useful for the combination of nightmares ; insomnia in people with complex ptsd. Use good sleep hygiene as well.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 41-year-old member asked:

Is it safe to take amitriptyline while pregnant?

2 doctor answers3 doctors weighed in
Dr. Megan Bird
Obstetrics and Gynecology 19 years experience
Yes: The current recommendation is that Amitriptyline is safe in pregnancy and first line therapy for depression in pregnancy. Be sure to continue any medications if you get pregnant until you talk to your doctor.
A 21-year-old member asked:

Can anxiety medication cause nightmares?

2 doctor answers5 doctors weighed in
Dr. James Fox
Psychiatry 14 years experience
It depends: It depends what kind of medication you are taking. Seroquel (quetiapine) is sometimes used to treat anxiety and it is known to cause bizarre dreams and nightmares. Talk to your doctor about what you are experiencing and have your medications evaluated. Some nightmares might be due to anxiety and more medication might be needed instead of less. More information is needed to make the right decision.
A 42-year-old member asked:

Could stopping treatment with Coumadin (warfarin) cause nightmares?

1 doctor answer4 doctors weighed in
Dr. Mark Hoepfner
General Surgery 39 years experience
Not likely: I am not aware of Coumadin (warfarin) causing nightmares. It has a fairly specific function to thin the blood or prevent blood clotting. If one was on coumadin, (warfarin) maybe there had been other medications that caused changes, or it is just a coincidence.
CA
A 46-year-old member asked:

What stage of sleep is associated with night terrors?

3 doctor answers7 doctors weighed in
Dr. James Ferguson
Pediatrics 46 years experience
Deep sleep: Night terrors are associated with enrty into the deepest sleep stages, which is why concerned parents have difficulty waking a child having one & most victims do not recall the events.Night mares are associated with shallow sleep and are remembered at least breafly by those who have them.
CA
A 28-year-old member asked:

Will being on Ambien (zolpidem) help with ptsd flashback nightmares?

3 doctor answers13 doctors weighed in
Dr. Mike Moore
Dr. Mike Mooreanswered
Family Medicine 8 years experience
No: Generally speaking, no. It may help you sleep, but it may make your nightmares worse. Psychotherapy and different medications like Clonidine or prazosin can help with nightmares. Get help from a mental health expert if the nightmares are so bad that you can't sleep.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 28, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.